Kansas, 2019

Hail and Damaging Winds in Kansas, August 12, 2019

August 12, 2019 · NWS ICT · 4 events in 1 county or zone

Heavy rain, wind, and small hail occurred across portions of southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rain, wind, and small hail occurred across portions of southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 6:12 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 12, 6:12 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
712 PM CDT Mon Aug 12 2019

.UPDATE...
Issued at 705 PM CDT Mon Aug 12 2019

Updated to decrease hail size tonight.

Storms are starting to fill in along weak cold front over the OK
Panhandle with this activity expected to slowly move into our
forecast area in a couple of hours. Very heavy rain and associated
flooding will remain possible due to slow movement and
unseasonably high PW values. In addition, microburst wind gusts in
excess of 60 mph will also be possible with the taller cores. Did
decrease hail size from golf ball down to quarter size. Over the
last few nights, the current airmass has had issues developing
hail producing storms, even in the taller cores. This trend has
also continued so far for the storms in OK early this evening.
While there looks to be enough shear for some hail, not confident
there will be enough for golf ball.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 403 PM CDT Mon Aug 12 2019

Highlights:
1) Heat Advisory thru 8PM

2) Thunderstorm chances this evening/tonight

A trough positioned in the central U.S. is moving northeast.
There is a secondary wave along the Front Range. As mentioned
in the synopsis section, a cold front stretches from northern
Missouri to central Kansas to southeast Colorado/Panhandles.
Convective initiation has started in the Panhandles and western
Oklahoma which is relatively near the front and a dry line. Additional
convective development is anticipated especially along the Kansas
and Oklahoma border. CAMs indicate scattered development in south
central Kansas around 0Z. There are some differences on the exact
timing but relative close to that time period. Low level lapse
rates (0-3km) range from 7.5 to 9 with effective bulk shear of 20
to 35kts. The potential for strong and severe storms exist;
however, the coverage is not necessarily going to be widespread.
Heavy rain is another concern for sure with precipitable waters
over 2 inches. This could lead to localized flooding especially in
southeast Kansas where they have had decent rainfall in the past
few days. Lingering showers and thunderstorms are possible into
Tuesday morning.

Cooler air behind this frontal boundary will result in roughly a
5 to 10 degree cool down for south central and southeast Kansas.
Central Kansas got to experience the cooler air today following
the passage of the cold front. Temperatures on Tuesday and
Wednesday will be in the upper 80s to around 90. There are chances
of showers and thunderstorms after midnight Wednesday/Thursday
for western to central and northeast Kansas.

.LONG TERM...(Friday through Monday)
Issued at 403 PM CDT Mon Aug 12 2019

A wave is progged to move through on Thursday evening/night which
will bring another chances of showers and thunderstorms in north
central and northeast Kansas. The coverage is questionable with
this element being updated with each issuance. Models are
inconsistent in their resolutions for the weekend which
essentially is a battle of a trough vs a ridge. This certainly
complicates the forecast. Minimal precip chances are in the
forecast at the moment, but this could change depending on which
model wins. A gradual increase in temperatures is expected from
Friday through Sunday. Again there could be changes with the
coming forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Aug 12 2019

Main aviation concern will be storms tonight.

Weak cold front stretches from northeast KS into the OK Panhandle,
with a weak upper wave slowly approaching western OK. Storms
developed a few hours ago from the OK Panhandle into north central
OK. This activity is expected to slowly lift northeast this
evening and looks to affect much of southern KS generally after
03z. Main threats with stronger storms look to be very heavy
rainfall, 50 to 60 mph downburst winds and nickel to quarter size
hail. This activity should be exiting southeast KS by sunrise.
KICT-KCNU will have the best chance to see storms overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  91  67  87 /  60  10   0   0
Hutchinson      70  91  66  88 /  20  10   0  10
Newton          70  89  66  86 /  30  10   0  10
ElDorado        71  89  67  86 /  40  10   0   0
Winfield-KWLD   72  89  67  86 /  80  20   0   0
Russell         67  90  65  88 /  10  10  20  20
Great Bend      67  89  65  87 /  10  10  20  20
Salina          69  90  66  88 /  10  10  10  10
McPherson       69  89  66  86 /  10  10   0  10
Coffeyville     74  86  67  88 /  40  20   0   0
Chanute         73  88  66  86 /  40  20   0   0
Iola            72  88  66  86 /  40  10   0   0
Parsons-KPPF    73  87  67  86 /  40  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ052-053-067>072-
082-083-091>096-098>100.

&&

UPDATE...RBL
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Aug 12, 9:30 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1030 PM CDT Mon Aug 12 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1030 PM CDT Mon Aug 12 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be possible through tonight with the best chances
expected across south central and southeast Kansas. Strong to severe
thunderstorms will be possible during this time. Wind gusts of 50 to
60 mph, quarter size hail, and very heavy rainfall will all be
possible. A few instances of flash flooding will be a threat as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be several opportunities for thunderstorms this week. It
is possible that there could be some storms capable of gusty to
damaging winds and hail. Stay tuned as the threat areas are refined
in the coming days.

Heat indices over 100 degrees are expected to return this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 12, 5:10 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT Mon Aug 12 2019

KSZ092-093-122330-
Cowley KS-Sumner KS-
610 PM CDT Mon Aug 12 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 630 PM CDT.

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles west of Chilocco, or 10
  miles southwest of Arkansas City...moving east at 30 mph.

Hail as large as pennies and 50 to 55 mph winds are possible with
this thunderstorm.

* Locations impacted include...
  Arkansas City and Geuda Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the thunderstorms intensify
and become severe or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this thunderstorm that
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3708 9733 3717 9684 3700 9681 3700 9732
TIME...MOT...LOC 2306Z 262DEG 27KT 3700 9722

ES
Special weather statement, Aug 12, 8:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
952 PM CDT Mon Aug 12 2019

KSZ071-072-130315-
Woodson KS-Allen KS-
952 PM CDT Mon Aug 12 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...
  Western Allen County in southeastern Kansas...

* Until 1015 PM CDT.

* At 950 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gridley, or 6 miles south of
  Burlington...moving southeast at 35 mph.

Hail as large as nickels and 40 to 50 mph winds are possible with
this storm.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Neosho Falls, Bassett, Iola Airport
  and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 9540 3804 9588 3804 9536 3798 9522
TIME...MOT...LOC 0251Z 301DEG 43KT 3810 9578

ES

The radar

The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Allen

When
August 12, 9:40 PM CST to 9:41 PM CST
Where
Allen County, 7.02 mi NNW of Iola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.010, -95.460

The EM relayed a public report of quarter sized hail east of Neosho Falls.

Thunderstorm Wind, Allen

When
August 12, 9:55 PM CST to 9:56 PM CST
Where
Allen County, 4.29 mi NNE of Iola
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
37.980, -95.380

Dispatch relayed a report of wind gusts in excess of 60 mph at highway 169 and South Dakota road. There was also near zero visibility in heavy rain.

Hail, Allen

When
August 12, 9:57 PM CST
Where
Allen County, 6.93 mi N of Iola
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -95.390

Thunderstorm Wind, Allen

When
August 12, 10:20 PM CST to 10:21 PM CST
Where
Allen County, 3.52 mi SW of Mildred
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -95.210

Dispatch relayed a report of 60 to 70 mph winds with pea sized hail. The officer was just northwest of Moran.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851976, 851978, 851977, 851979.